Conflicts of interest:
Accumulation of sunscreen in human skin after daily applications: a study of sunscreens with different ultraviolet radiation filters
Version of Record online: 1 MAY 2012
© 2012 John Wiley & Sons A/S
Photodermatology, Photoimmunology & Photomedicine
Volume 28, Issue 3, pages 127–132, June 2012
How to Cite
Bodekær, M., Åkerström, U. and Wulf, H. C. (2012), Accumulation of sunscreen in human skin after daily applications: a study of sunscreens with different ultraviolet radiation filters. Photodermatology, Photoimmunology & Photomedicine, 28: 127–132. doi: 10.1111/j.1600-0781.2012.00651.x
The study was funded by ACO Hud Nordic, Sweden. H.C.W. is a paid consultant to ACO Hud Nordic AB.
- Issue online: 1 MAY 2012
- Version of Record online: 1 MAY 2012
- Manuscript Accepted: 25 JAN 2012
- ACO Hud Nordic, Sweden
Sunscreen applied to the skin provides a considerable sun protection factor (SPF) even after 8 h. Sunscreen use for consecutive days may therefore result in an accumulation of the product. This study investigated the consequences of accumulation for SPF.
Two sunscreens, one containing organic and one containing particle ultraviolet radiation (UVR) filters (SPF 30) (2 mg/cm2), were used. Areas on the back of 22 volunteers were applied with sunscreen on 5 consecutive days, once daily (12 volunteers) and three times daily (10 volunteers), and phototested. The SPF was determined on Days 1, 3 and 5.
One daily application of sunscreen did not result in an accumulation in the skin that significantly affected the SPF. However, three daily applications provided a significantly higher SPF for both the organic (mean SPF 1.56) and particle (mean SPF 2.45) sunscreen at Day 5 compared to Day 1 (P = 0.023 for both sunscreens).
Sunscreens accumulate in the skin when applied in the recommended amounts three times daily. In conjunction with other sun protection strategies, sunscreen application on consecutive days prior to UVR exposure can result in a basic skin protection, which may help to prevent severe sunburns on sun holidays.